Jump to content

mixing pain meds and ADs


Recommended Posts

hi y'all.

about three weeks ago, i put my back out (ouch). it only happens every few years, so i don't have a ton of experience with the heavier (narcotic) pain meds out there. i usually end up taking some flavor of opiate (i know i remember the names percocet, darvocet, morphine, and whatever else i don't remember), until my back heals and the pain passes (never longer than four weeks). never had a bad experience with any of them, they all worked reasonably well and i didn't feel crazy or anything (a little stoned maybe!).

this time, i'm on antidepressants at the same time (weird that it's never happened before - it always seemed to happen when i was off meds). i'm taking 300mg Wellbutrin XL and 75 mg Effexor XR daily this round. i've been off the pain meds (dilaudid, 4mg every four hours for the first week, then switched to endocet for the second week but the dose escapes me right now) for about a week now.

while on the pain meds this time, i totally crashed. panic attacks, paranoia, sharp decline into major depression, hallucinations, obsessiveness... just plain fucking nuts. after a week of no pain meds i still feel this way. i kinda figured opiates would mess with antidepressants a little, but this much? is this normal? does anyone else go through this?

i guess i just want to know if it will just take time for my head to get straightened out again or what. if this isn't normal i'll go get my meds adjusted or somehting. my meds come from my GP, so i don't really trust him to be in the know about this stuff (he generally is clueless in this department and i am the one who researches what meds i think i should be on, sigh).

thanks if anyone can shed some light. sorry if this is disorganized i can't seem to talk directly about anything right now.

- lysergia

Link to comment
Share on other sites

hi y'all.

this time, i'm on antidepressants at the same time (weird that it's never happened before - it always seemed to happen when i was off meds). i'm taking 300mg Wellbutrin XL and 75 mg Effexor XR daily this round. i've been off the pain meds (dilaudid, 4mg every four hours for the first week, then switched to endocet for the second week but the dose escapes me right now) for about a week now.

while on the pain meds this time, i totally crashed. panic attacks, paranoia, sharp decline into major depression, hallucinations, obsessiveness... just plain fucking nuts. after a week of no pain meds i still feel this way. i kinda figured opiates would mess with antidepressants a little, but this much? is this normal? does anyone else go through this?

- lysergia

I don't know of any specfic reactions like that offhand. I was on dilaudid then vicodin while taking 150mg Effexor XR when I had my wisdom teeth out. I was conked out and had some freaky dreams but that is about it. Do you have a Pdoc or just your GP? If you've got one, put in a call to your Pdoc and ask her/him about possible interactions. You could also go to the pharmacy and talk to the pharmacist - a lot of times they know more pharmacology than the docs!

Hopefully maybe someone else can shed some light on this?

Link to comment
Share on other sites

hi halogirl ;)

i didn't even think of asking the pharmacist! brilliant idea. thank you!

i'll be seeing the doc tomorrow, so i'll pop into the pharmacy first and see what they say before hearing what the doc says (to see if it matches! heh). i totally trust the folks who work at my pharmacy (yay for those people out there doing what the doc's can't keep up with!), so i bet their info will be better.

Link to comment
Share on other sites

for anyone who might identify with the experience i had, i thought i'd leave a note about my findings from the GP and pharmacist. opiates can definitely adversely affect antidepressants in a very negative way, and it can take a little time for things to get back to normal. the pharmacy suggested that when the issue comes up, i try to find a non-narcotic pain med that works, if at all possible (yeah right - but i'll try!). if not, then just be prepared to have a month of instability and make whatever accomodations you can.

i also discovered that the gravol (dramamine for americans) i was taking to combat the nausea from the opiates was giving me just as much grief. the anticholinergic properties of the dimenhydrate were making me more than a little crazy, even in small amounts. it wasn't playing well with the wellbutrin, and was making me feel extremely depersonalized and anxious. so heads up for anybody who takes dramamine and wonders why they feel so wonky - it might be messing with your crazymeds.

for what it's worth, anyway!

Link to comment
Share on other sites

Thanks so much for posting your experience with this one here. I was just about to post a question about AD's, AP's and Pain Medicine when I saw your post.

I sprained my ankle pretty badly a week ago and instead of getting better it seems to be getting worse. So the doc at Urgent Care put me on Vicodin. I started taking it and boom I was suddenly psychotic again. I started seeing snakes out of the corners of my eyes and thought that the geese on campus were trying to communicate with me. :embarassed: Anyway I ended up iming a friend in my psychotic state, she asked me what I was taking, I told her vicodin and she told me to stop taking it immediately. Sure enough as soon as the vicodin was out of my system I was back to normal. I guess I learned my lesson about taking narcotics with AP's and AD's. Won't be mixing those drugs again anytime soon!

Thanks,

Shana

Link to comment
Share on other sites

hi Shana,

yikes, sorry you had that experience too! i wish more doctors knew about the potential freak-out that can happen. i mean, you gotta take something for pain, but maybe we need babysitters (crazysitters?) in the meantime until the pain goes away.

my additional craziness went away after about three weeks i think - i added risperdal last week, but i think i'm back to whatever "normal" was before i hurt my back ;)

hope you're feeling well today.

-lysergia

Link to comment
Share on other sites

Thanks for your reply.

I had to LOL at your comment about crazysitters. For two months while I was in the hospital over the winter I had a one on one aid or sitter to accompany me everwhere from meals to the bathroom to sitting by my bed at night. So yeah I know all about crazysitters!

I am feeling a lot better now. As soon as the vicodin got out of my system the psychosis stopped. I then called my orthopedic doctor who knows all of my psychiatric history and he put me on darvocet for the pain. So far I'm not having any problems with that pain med. But wish me luck on not going psychotic.

Shana

Link to comment
Share on other sites

Jesus,

I need to live where ya'll live. I'm permanently disabled, due to lumbar spine surgery, failed, and I have rheumatoid arthritis and I can't get shit for pain out of these US docs. Fucking DEA. When I CAN get good pain meds, percocet is the lowest strength opiod that touches this shit, it makes my depression BETTER. Chronic Pain in itself is a dx, and I have it. OTOH, I truly don't need addiction issues, which is why US docs are so reserved I GUESS, as I used to shoot dope and other bad things, but I just had to comment because I'm stunned at the drugs available in other countries for pain management.

/tjack

S9

Link to comment
Share on other sites

yeah, you would be amazed at what's available here S9. I was shocked at what I couldn't get in the US. I spent a month vomiting daily (stress, Arizona air, my husband, god knows what the reason was)... we were living in a tiny little outpost in the middle of ranch country and on one of the occasions we did manage to get a ride into a town I went to Wallgreens and asked for basic anti-nausea meds. And got looked at as if I'd placed an order for 100 syringes and a bottle of morphine. Here I can go into a pharmacy, say I'm puking my guts out and they'd immediately give me prescription level anti nausea meds.

Similar story with the painkillers. Opiates are very very very easy to get hold of here. In fact my surgeon WANTS me to stay on them b/c of my ongoing pain issues after breaking my hip in June. Pure codeine doesn't play nice with my psych meds though.

<apologies for rambling>

Link to comment
Share on other sites

yeah, you would be amazed at what's available here S9. I was shocked at what I couldn't get in the US.
I renounce my citizenship and am applying to South Africa for Asylum from Pain Persecution.

Similar story with the painkillers. Opiates are very very very easy to get hold of here. In fact my surgeon WANTS me to stay on them b/c of my ongoing pain issues after breaking my hip in June. Pure codeine doesn't play nice with my psych meds though.
Interesting because fucking PAIN fucks with my psyche more than opiods. But don't even ask for something stronger than vicodin. Actually, don't even ASK for anything and just PRAY they give you something.

I hate the US.

S9

Link to comment
Share on other sites

Archived

This topic is now archived and is closed to further replies.

×
×
  • Create New...